Deb's Daily Dose

← Back to Blog Home

Coffee and Medication: Should You Mix?

December 5th, 2011 by Deb Wilson

Most of us are aware of the dangers of mixing alcohol with some medications, but have you considered that caffeinated drinks, particularly coffee, can have an adverse impact as well?  According to a recent article in the New York Times, mixing coffee with certain medications has the potential to either decrease the effectiveness of the medication or increase the impact of the coffee.

A study in 2008 … found that people who drank coffee shortly before or after taking levothyroxine, a common thyroid medication, experienced a reduction of up to 55 percent in absorption of the drug. Other studies have found that coffee can reduce absorption of the osteoporosis drug alendronate by up to 60 percent, and that it can lower circulating levels of estrogen and other hormones in women.

A number of … drugs, including some antidepressants,  antibiotics and birth control pills, block an enzyme known as CYP1A2, which helps metabolize caffeine. As a result, caffeine may persist in the body for several hours longer than normal. One study showed, for example, that women taking birth control pills held caffeine in their systems four hours longer than women who were not on the pill.

Coffee Can Prevent Some Medications from Working

While some pharmacists may put a “warning” label on your medication, it is always wise to ask about potential interactions, especially if you are a “heavy” drinker of coffee, tea or other highly caffeinated beverages.

 

Share/Bookmark

Free health care resources for patients and caregivers

Leave a Reply